Skip Ribbon Commands
Skip to main content
Navigate Up
Sign In
Dear colleagues,
 
The Belgian Early Warning System Drugs (BEWSD), the drug monitoring system of the Scientific Institute for Public Health (WIV-ISP) would like to inform you about a recent death caused by the consumption of 3-MeO-PCP.
 
The death happened in the first half of June in the region of Ghent, and concerns a male, age 35, with no previous history of known drug (ab)use.
A powder was found on the scene which was probably consumed by sniffing.
 
After analysis by the Ghent University Toxicology Laboratory (prof. dr. Stove), the presence of 3-MeO-PCP was identified; metabolites such as phencyclidine were also identified in post-mortem blood and urine.
It is currently unknown whether the victim knowingly consumed this substance, or was intending to consume some other psychoactive substance.
 
3-MeO-PCP is a hallucinogenic dissociative substance that is illegal in Belgium, and belongs to the arylcyclohexylamine class of chemicals. It is a close derivative of the dissociative anesthetic phencyclidine (PCP).
The effects of 3-MeO-PCP are extremely similar to those of PCP and include pronounced dissociation, sedation, and hallucinations, with oral dosages starting at 5 mg.
 
This is the first time a death caused by 3-MeO-PCP was reported in Belgium. 3 deaths associated with this substance were reported in Sweden in 2014, and one death occurred in Portugal in 2016.
Treatment of intoxications with 3-MeO-PCP is mainly supportive and symptomatic, there are no known antidotes.
 
Some remarks:
1. Victims were mostly not known drug (ab)users, but it seems that they were experimenting with substances acquired over the internet.
2. There is some doubt whether the victims consumed the substances they intended to consume: mislabeling was confirmed in at least one case.
As a result, the victims could have consumed (much) larger dosages than intended, resulting in overdose and ultimately, death.
 
Please inform your networks.
 
Kind regards,
 
Peter